Q. Can taking Phenytoin impact the first stage of pregnancy?

Answered by
Dr. Hitesh Kumar
and medically reviewed by iCliniq medical review team.
Published on Dec 11, 2018

Hello doctor,

I am taking Phenytoin sodium 300 mg daily for the last 10 years. Will the medication impact on my first stage of pregnancy? If yes, should I take any alternative?

#

Hello,

Welcome to icliniq.com.

Are you pregnant already? Or planning for pregnancy? Phenytoin, especially in the first trimester (initial three months) of pregnancy, can affect the baby. It can increase the risk of congenital anomalies like fetal hydantoin syndrome or neural tube defects. If you are still planning for pregnancy, you should switch to other medication for seizure (after discussing with your neurologist). But if you are already pregnant, it is little risky to switch to another drug because while switching from one medication to another increase some risk of recurrence of seizures. And seizure during pregnancy can cause abortion or fetal distress. So, if you are pregnant already you can continue with Phenytoin. The risk of congenital anomaly is increased from 1 to 2 % (without any medication) to 5 to 7 % (with Phenytoin).

Ask a QueryAsk a Query Consult by PhoneConsult by Phone Video ChatVideo Chat
Also Read Answers From:

Related Questions & Answers


Pregnancy and Birth

Article Overview: Pregnancy is the time taken for a fetus to develop inside a woman’s womb. Sometimes, if more than one embryo develops inside the uterus at the same time, it is known as a multiple pregnancy.  Read Article


Dr. Shruti Kainth Kaushal
Obstetrician And Gynaecologist

Overview: Pregnancy is the time taken for a fetus to develop inside a woman’s womb. Sometimes, if more than one embryo develops inside the uterus at the same time, it is known as a multiple pregnancy. It typically lasts for 40 weeks from the last menstrual period (LMP). A woman can get pregna...  Read Article

Is it common to feel dizzy while switching from Phenytoin to Briviact?

Query: Hello doctor, I recently tried switching medicines from Phenytoin to Briviact. Last night, was the first time I tried it. I am transitioning off the Phenytoin. I became dizzy, disoriented and felt very weird. I have not had a seizure in the last 9 years. But, I was not ready to go off the medicines,...  Read Full >>


Dr. Rajyaguru
Neurologist

Answer: Hi, Welcome to icliniq.com. Drowsiness and sleepiness are the most common side effect of the Briviact (Brivaracetam). Usually, this side effect will get reduced over three to four days. If it does not improve, then I think you should switch back to Phenytoin.  As you said, there were no seizures ...  Read Full

Popular

Popular

Ask your health query to a doctor online?

Ask a Neurologist Now

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee:  

 


Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.